The following text is an addendum to the abstracts of the British Society for Allergy and Clinical Immunology Abstracts of the 2012 Annual Meeting of Clinical & Experimental Allergy volume 42, issue 12, pages 1815–1862. The issue was originally published online on 26 November 2012.
Drug reaction with eosinophilia and systemic symptoms (DRESS) to piperacillin/tazobactam (PT) diagnosed with delayed-reading intradermal tests (drIDT)
Article first published online: 21 MAR 2013
© 2013 Blackwell Publishing Ltd
Clinical & Experimental Allergy
Volume 43, Issue 4, page 483, April 2013
How to Cite
Rutkowski, C., Nasser, S. M. and Ewan, P. W. (2013), Drug reaction with eosinophilia and systemic symptoms (DRESS) to piperacillin/tazobactam (PT) diagnosed with delayed-reading intradermal tests (drIDT). Clinical & Experimental Allergy, 43: 483. doi: 10.1111/cea.12097
- Issue published online: 21 MAR 2013
- Article first published online: 21 MAR 2013
Vol. 42, Issue 12, 1815–1862, Article first published online: 26 NOV 2012
Allergic reactions to PT are rare. Anaphylaxis, urticaria, angioedema, maculopapular rash (MPR), AGEP, asthma have been reported. DRESS is a delayed, multi-organ drug reaction with 10%–40% mortality. European (RegiSCAR) and Japanese criteria exist. It is diagnosed clinically but patch tests have also been used. Drug challenge is contraindicated. There are few case reports of PT-induced reactions with features of DRESS, with no or limited allergological work-up.
History: SPT to 1 : 1 PPL, MDM, amoxicillin, benzylpenicillin, flucloxacillin, piperacillin/tazobactam, co-amoxiclav and other Abx used; IDT with 1 : 10 Abx.
Patient 1: 61 female; perforated sigmoid; day 1–13: PT; day 14–17: ciprofloxacin, metronidazole added; day 17: MPR, pruritus, fever; Abx stopped, topical steroids started; day 19: thrombocytopenia; day 23: eosinophilia, hypoalbuminaemia; negative SPT to all Abx used; IDT positive only to PT at 24 h; later tolerated co-amoxiclav. Patient 2: 29 male; chronic osteomyelitis; PT, vancomycin, ciprofloxacin, rifampicin, meropenem; day 21 of PT: pyrexia, headaches, widespread MPR, eosinophilia, raised ALT; PT stopped, topical steroids started; negative SPT to all Abx; IDT positive only to PT at 24 h. Patient 3: 27 male; skin necrosis due to leg fracture; co-amoxiclav, ciprofloxacin, vancomycin, meropenem, PT (21 days); day 25: extensive MPR with severe pruritus, fever, eosinophilia, deranged LFT; SPT negative to all Abx used; IDT positive only to PT at 48 h.
We present the first three cases of PT–induced DRESS, fulfilling RegiSCAR criteria, diagnosed by drIDT. They were safe in three patients with no recurrence of DRESS and non-irritant in 50 controls. IDT are more sensitive, easier than patch tests, although slightly less specific. We propose that they should be included in the diagnostic algorithm for PT (â-lactam)-induced DRESS. DRESS moreover appears to be drug- but not class-specific (patient 1 tolerated co-amoxiclav).